Doctors, patients should be aware of risky combinations, heart group says
MONDAY, Oct. 17, 2016 (HealthDay News) -- Cholesterol-lowering statins can interact with other drugs prescribed for heart disease. But there are ways to navigate the problem, according to new recommendations from the American Heart Association.
Statins are among the mostly widely prescribed drugs in the United States. Roughly one-quarter of Americans age 40 and up are on a statin, according to a 2014 study by the U.S. Centers for Disease Control and Prevention.
The drugs are prescribed to people who either have atherosclerosis (clogged arteries) or are at risk of it, which means many statin users also take other cardiovascular drugs, the heart association says.
The benefits of those drug combinations will generally outweigh the risks, said Barbara Wiggins, a clinical pharmacy specialist in cardiology at the Medical University of South Carolina.
But doctors and patients should be aware of how the drugs can interact, said Wiggins, lead author of the new recommendations.
A whole range of heart medications can interact with statins, according to the heart association. The list, published Oct. 17 in the journal Circulation, includes:
- Other cholesterol drugs called fibrates, particularly gemfibrozil (Lopid).
- Blood pressure medications called calcium channel blockers, which include amlodipine (Norvasc), verapamil (Calan, Covera-HS) and diltiazem (Cardizem, Dilacor).
- Clot-preventing drugs such as warfarin (Coumadin) and ticagrelor (Brilinta).
- Drugs used to treat heart-rhythm problems, such as amiodarone (Cordarone, Pacerone), dronedarone (Multaq) and digoxin (Digox, Lanoxin).
- Heart failure medications like ivabradine (Corlanor) and sacubitril/valsartan (Entresto).
The most common issue, Wiggins said, is that the other drugs boost statin levels in the blood. That, in turn, raises the risk of muscle-related side effects.
Statins can injure muscle tissue, most often causing muscle weakness or pain. Rarely, people develop a more severe problem called rhabdomyolosis, where the muscle fibers break down and may damage the kidneys.
There are a couple of other potential consequences of statin interactions, the AHA says.
Statins may, for example, raise blood levels of the clot-preventing drug warfarin, which could increase the risk of internal bleeding.
Many of the interactions between statins and other heart drugs are "minor," and simply limiting the statin dose is often enough, Wiggins said.
But there are some drug combinations that should be avoided, the heart association warns.
Lovastatin (Mevacor), simvastatin (Zocor) and pravastatin (Pravachol) should not be used with the fibrate cholesterol drug gemfibrozil, for example, because of the risk of muscle injury.
Dr. Thomas Whayne, a professor of medicine at the University of Kentucky's Gill Heart Institute, agreed.
For people who need a fibrate with their statin, he said, the better choice is a medication called fenofibrate.
Fenofibrate (Fenoglide, Tricor) boosts statin levels by only a minor amount, according to the AHA.
Wiggins and Whayne emphasized the general safety of statins.
"These are wonderful medications, and people shouldn't be afraid of them," said Whayne, who wasn't involved with the study.
At the same time, he added, everyone needs to be aware of the potential for drug interactions -- and not just when it comes to statins and other heart medications.
Tell your doctor about all of the medications and over-the-counter supplements you're taking, Whayne advised.
"We all need to realize there can be interactions between supplements and drugs, too," he said.
Wiggins made another point: Even when someone has been on a particular drug combination for a while, it's possible to develop "late" problems with interactions.
If, for example, a person's kidney function changes over time, that can make an interaction more likely, Wiggins explained.
She suggested that people talk to their doctor any time they develop symptoms, like muscle weakness or pain, that could be related to their statin or other medications.
"They should also talk to their doctor or pharmacist any time their medications are changed -- even when a drug is removed," Wiggins added.
Any of those changes, she said, could potentially affect how medications are metabolized, and the likelihood of side effects.
The U.S. Food and Drug Administration has advice on avoiding drug interactions.